Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 484, NWS Memphis, TN

August 27, 2003Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 27, 2003, 5:28 PM CDT for Shelby County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 5:28 PM CDT (22:28 UTC)
Expired
Aug 27, 2003, 6:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 272228
SVRMEM
TNC157-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 600 PM CDT.

* AT 526 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  FRAYSER...MOVING NORTH AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 600 PM CDT INCLUDE...
  FRAYSER...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3519 9005 3515 8992 3530 8983 3533 9001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:51 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 27, 3:51 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT WED AUG 27 2003

CURRENTLY...TSTMS HAVE FIRED ALONG THE SRN PERIPHERY OF THE MID
DECK CLDS THAT WERE OVER THE NRN HALF OF THE FA THIS MORNING. THE
STORMS HAVE BEEN CONFINED TO NRN MS...MAINLY EAT OF I55. SFC
ANALYSIS SHOWED A BNDRY FROM THE OH VALLEY SWWD INTO SRN MO...
OTHERWISE WEAK HI PRES WAS SITUA OVR THE SERN STATES. TEMPS HAVE
REBOUNDED INTO THE LWR 90S AFTER THE MORNING CLDS DISSIPATED WITH
DPTS GENERALLY IN THE LWR/MID 70S. VIS SAT IMAGERY SHOWED CLDS
SPREADING OUT FROM THE CONVECTION OVR NRN MS WITH SOME CU ELSEWHERE
ACROSS THE FA.

SHORT TERM...A MOIST AIRMASS REMAINS IN PLACE WITH PRECIP WATER
VALUES RUNNING AROUND 2 INCHES THRU FRI. THE MAIN WESTERLIES WILL
REMAIN ACROSS THE NRN STATES WITH IMPULSES MOVING THRU THE UPR
FLOW. THE UPR LVL S/WV THAT WAS SITUA ACROSS AR THIS MORNING WILL
WEAKEN AS IT SLOWLY MOVES ACROSS THE FA TMRW AND BECOMES ELONGATED.
THE PREVIOUSLY ADVERTISED SFC FNT IS STILL EXPECTED TO PUSH INTO
THE FA FRI/FRI NITE. BY FRI AFTN THE FNT WILL SLOW DOWN OVR THE FA
WITH LITTLE PROGRESS AS THE UPR FLOW IS WEAK. WILL CONT SCTD TSTMS
THU/FRI...MAINLY DIURNAL.

LONG TERM...THE AFOREMENTIONED FNT WILL SLOWLY PUSH SOUTH OF THE FA
AND THEN BECOME STATIONARY THRU THE REST OF THE FCST PD. WILL
MENTION CHC POPS SAT THRU MON AND KEEP TUE/WED DRY. IF THE FNT MAKES
IT FAR ENUF SOUTH...TEMPS WILL ACTUALLY REMAIN BLO 90 (LOOKING
FORWARD TO IT).

PRELIMINARY NUMBERS...

MEM BB 075/092 075/090 073 333
MKL BB 072/091 072/089 071 233
JBR BB 072/091 072/088 070 233
TUP BB 073/092 073/091 073 433

.MEG...NONE.

MF
Hazardous weather outlook, Aug 27, 3:39 AM CDT, 13 hours 49 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

HEAT INDICES MAY EXCEED 100 DEGREES TODAY. SCATTERED THUNDERSTORMS
MAY PRODUCE HEAVY DOWNPOURS...DANGEROUS LIGHTNING AND WIND GUSTS UP
TO 40 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...

AFTERNOON HEAT INDICES MAY EXCEED 100 DEGREES THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY. A COLD FRONT
WILL BRING A HIGHER CHANCE OF THUNDERSTORMS SATURDAY. THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.